Texas, 2013Flash Flood in Texas, September 16, 2013
September 16, 2013 · NWS AMA · 1 event in 1 county or zone
Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle. The 6 PM CST upper air sounding from Amarillo (Randall and Potter Counties) showed that Precipitable Water values were 1.5 inches which is a climatologically high value for the middle of September. This high water content in the atmosphere allowed thunderstorms to produce periods of heavy rain. This heavy rain potential was magnified over Donley County as thunderstorms merged and collapsed over the city of Clarendon (Donley County). This series of factors lead to a period of intense rainfall which quickly overwhelmed drainage systems and led to flash flooding. Several feet of water were reported across the town of Clarendon (Donley County) that lasted for a couple hours after precipitation ended. By 9 PM CST, all flash flooding was reported to have cleared according to the County Sheriff’s Office.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 2:48 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 16, 2:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT MON SEP 16 2013
.DISCUSSION...THIS AFTERNOON THROUGH SUNDAY
A FAIRLY ACTIVE PATTERN WILL CONTINUE OVER THE PANHANDLES THROUGH
THE NEXT WEEK WITH 2 PERIODS EXHIBITING BETTER CHANCES THAN THE
OTHERS: 1) THIS AFTERNOON THROUGH TUE AND 2) THU-FRI.
THIS AFTERNOON THROUGH TOMORROW...
SLIGHTLY PERTURBED...QUASI-ZONAL FLOW ALOFT WILL COLLABORATE WITH A
WEAK NEARLY STATIONARY SFC BNDRY JUST SOUTH OF THE PANHANDLES TO
CONTINUE TO PROMOTE ISOLATED TO SCATTERED STORMS THIS AFTERNOON AND
TONIGHT. THE MODELS ARE STRUGGLING WITH BNDRY LOCATION BUT DO PROG
IT TO EVENTUALLY MOVE NWD OVERNIGHT...WITH RAIN CHCS EXPANDING WITH
IT AFTER BEING RELEGATED TO THE FAR SOUTH THIS AFTERNOON. SEVERE
WEATHER SHOULD STAY TO A MINIMUM GIVEN ONLY MODEST INSTABILITY AND
WEAK EFFECTIVE SHEAR...BUT HEAVY RAIN IS LIKELY AND A GUST OR TWO TO
50 MPH IS POSSIBLE. THERE COULD BE SOME RE-DEVELOPMENT IN THE SRN
AND ERN PANHANDLES TUE AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS AND A FEW STORMS AGAIN POSSIBLE.
WEDNESDAY...
SHOULD BE DRY...WARM...AND BREEZY.
THURSDAY AND FRIDAY...
ANOTHER COLD FRONT WILL SLIDE IN BENEATH WEAK QUASI-ZONAL FLOW ALOFT
AND LIKELY PROVIDE A SITUATION SIMILAR TO WHAT WE HAVE SEEN
YESTERDAY AND TODAY IN POST FRONTAL UPSLOPE FLOW. INHERITED CHC POPS
HAVE THIS PERIOD WELL IN HAND AND NO CHANGES WERE MADE.
SATURDAY AND BEYOND...
DRIER AND WARMER WILL BE THE TREND AS SW FLOW ALOFT BUILDS BACK IN.
SIMPSON
&&
.FIRE WEATHER...
THERE IS LITTLE TO WORRY ABOUT FIRE WEATHER WISE AS RELATIVE
HUMIDITY VALUES WILL GENERALLY BE ABOVE 20 PERCENT FOR THE
FORESEEABLE FUTURE.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 61 83 61 86 61 / 40 20 5 5 5
BEAVER OK 65 90 66 94 66 / 40 20 5 5 10
BOISE CITY OK 60 85 61 88 60 / 20 5 0 5 10
BORGER TX 65 86 65 90 66 / 30 20 5 5 10
BOYS RANCH TX 62 87 63 89 62 / 30 20 5 5 5
CANYON TX 60 83 61 86 60 / 50 20 5 5 5
CLARENDON TX 64 84 64 87 63 / 50 20 5 5 5
DALHART TX 59 85 59 87 58 / 20 10 5 5 10
GUYMON OK 63 88 62 91 63 / 30 10 5 5 10
HEREFORD TX 59 82 59 85 59 / 50 20 5 5 5
LIPSCOMB TX 67 87 66 91 67 / 40 20 5 5 10
PAMPA TX 62 84 64 86 64 / 30 20 5 5 10
SHAMROCK TX 65 85 65 89 65 / 40 20 5 5 10
WELLINGTON TX 66 87 65 91 65 / 50 20 10 5 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14/09
Hazardous weather outlook, Sep 16, 2:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON SEP 16 2013
OKZ001>003-TXZ001>020-171200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY SPREAD NORTHWARD FROM
THE SOUTHERN TEXAS PANHANDLE TONIGHT. HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING IS THE PRIMARY HAZARD. NO SEVERE STORMS ARE
EXPECTED AT THIS TIME...THOUGH A FEW MAY BE STRONG WITH SMALL HAIL UP
TO DIME SIZE AND GUSTY WINDS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EASTERN AND SOUTHERN TEXAS PANHANDLE
TOMORROW...AND AGAIN ACROSS MUCH OF THE PANHANDLES THURSDAY THROUGH
FRIDAY. HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING IS THE PRIMARY
HAZARD. NO SEVERE STORMS ARE EXPECTED AT THIS TIME...THOUGH A FEW MAY
BE STRONG WITH SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 16, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 WSW AMARILLO 35.17N 101.90W
09/16/2013 M1.00 INCH RANDALL TX BROADCAST MEDIA
ALSO RECEIVED 0.8 INCHES OF RAIN IN APPROXIMATELY 13
MINUTES
&&
EVENT NUMBER AMA1300805
BUFFALOLocal storm report, Sep 16, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 WSW AMARILLO 35.19N 101.91W
09/16/2013 M1.00 INCH POTTER TX PUBLIC
&&
EVENT NUMBER AMA1300806
FENNERLocal storm report, Sep 16, 4:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 7 WSW AMARILLO 35.16N 101.93W
09/16/2013 M0.75 INCH RANDALL TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300807
BUFFALOLocal storm report, Sep 16, 4:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT MON SEP 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 6 WSW AMARILLO 35.18N 101.93W
09/16/2013 M1.00 INCH RANDALL TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1300808
FENNERSpecial weather statement, Sep 16, 4:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT MON SEP 16 2013
TXZ017-018-162315-
ARMSTRONG TX-RANDALL TX-
511 PM CDT MON SEP 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND EXTREME EASTERN
RANDALL COUNTIES UNTIL 615 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES EAST OF WAYSIDE...OR 22
MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CLAUDE... WAYSIDE... GOODNIGHT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3477 10163 3513 10163 3513 10115 3474 10123
3474 10151
TIME...MOT...LOC 2210Z 200DEG 8KT 3481 10144
JCSpecial weather statement, Sep 16, 4:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON SEP 16 2013
TXZ011-012-016-017-162330-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
531 PM CDT MON SEP 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHERN OLDHAM AND NORTHERN DEAF SMITH
COUNTIES UNTIL 630 PM CDT...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
BUSHLAND TO NEAR ADRIAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
VEGA... WILDORADO... VALLEY DE ORO...
BUSHLAND... ADRIAN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 11 AND 62.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3509 10199 3509 10294 3546 10278 3546 10198
TIME...MOT...LOC 2230Z 250DEG 19KT 3524 10209 3526 10268
JC
Flash Flood, Donley
- When
- September 16, 5:00 PM CST to 7:45 PM CST
- Where
- Donley County, 1.93 mi NNW of Clarendon to 1.39 mi ENE of Clarendon
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.957, -100.909
Scattered thunderstorms merged over the city of Clarendon (Donley County) during the evening hours of the 16th. These thunderstorms had access to a highly moist atmosphere which allowed them to produce periods of heavy rain. The heavy rain led to flash flooding across the city. The intersections of Koogle Street and Hawley Street with U.S. Highway 287 were reported to have 2 to 3 feet of water covering the intersections. Flash flooding was also reported on portions of U.S. Highway 287 with up to 8 inches of standing water. A vehicle became stranded on U.S. Highway 287, but all of the occupants were able to escape the vehicle unassisted. As time progressed the flash flooding on U.S. Highway 287 widened to encompase one block to either side of the highway. Farm-to-Market Road 2161 was closed at the Highway 287 intersection. This flash flooding later diminished once precipiation moved out of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 16, 20131 death · 1 event
- Lightning Strikes in South Carolina, September 16, 2013$107,000 · 3 events
- Hail in Texas, September 16, 20131 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20134 events
- Damaging Winds and High Wind in Montana, September 16, 201356 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20133 events
- Heavy Rain in Texas, September 16, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20132 events
- Wildfire in Oregon, September 16 to 21, 20131 event
- Tornado in Florida, September 16, 2013$1,000 · EF0 · 1 event
- Damaging Wind in Oklahoma, September 16, 2013$10,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476998.